Omnipod causing skin irritation

TL;DR I started using Skin-Tac and Tack-Away to help with irritation possibly caused by Omnipod adhesive but it doesn’t seem to be working. What else can I try? I know a lot’s been written in the past about skin irritation but I’m hoping to get some up-to-date advice and particularly from anyone who suffers also from seborrheic dermatitis (or some type of similar, sensitive skin condition like eczema).

Details:

I’ve been using Omnipod for 2, maybe 3 years. Never had an issue with skin irritation until about a month ago. Under the pod gets incredibly itchy and I get what looks like a rash now whenever I remove the pod. The area also becomes very dry which I suspect might have something to do with having used alcohol to clean the area. This is taking weeks to heal which makes rotating very difficult (as I don’t want to apply a pod over an already aggravated area).

I don’t know if this is related to my seb derm (a particularly difficult skin condition). It looks quite similar to when I have outbreaks.

I just started using Skin-Tac as a protective barrier but the first time I removed the pod it was so sticky and hard to remove (I even used Tac-Away to try and help) that there is still a lot of irritation not just from removing the pod but from the Skin-Tac itself.

Both of these products also smell very chemical (like alcohol) and while I know they’re supposedly hypoallergenic I think they’re drying my skin out just like alcohol does. The Tac-Away burns a little when I use it to wipe the area clean of adhesive residue which it says on the packaging shouldn’t happen and not to use it if it does cause discomfort.

Are nasal allergy sprays like Nasacort, or protective pads like Tegaderm, still effective for folks in reducing redness and irritation? I just have to be really careful what I put on my skin because seb derm reacts to all sorts of things and can make that condition worse. The less chemical the better.

Yep, I use Flonase on my Dexcom sites if I start getting irritation and I know several members here use Tagaderm or similar products underneath their sites whether CGM or pump.

Thanks, that’s helpful to know those are still go-to solutions for irritation.

How do you remove your Dexcom, just pull it off? I think my Omnipod is so sticky, even without the Skin-Tac, that removing it is causing irritation as well. Any advice for delicately removing T1 diabetic devices?

I don’t have any issue with removing sites (I pull it off like a band aid) but you could try oil to remove the sites since you seem to be having an issue with tack away.

I do not use Skin Tac with the Omnipod. I use SkinTac with dexcom
I use Tegaderm for both. The time I did use skin tac with my pod it was very sticky to pull off. Find out what is the source of your irritation? is the adhesive or the cannula?

https://www.amazon.com/3M-1626W-Tegaderm-Transparent-Dressings/dp/B000VXP790/

I use Skin Prep spray under my pod. It helps keep pod attached to skin, and also reduces the red welts that often occur on pod removal.

Thanks, I may try Tegaderm then.

I gave Skin-Tac and Tac-Away another try and clearly it’s not working. I took another pod off today and I have a big, red, very irritated pod-sized mark on my skin. I’m 95% sure that it is the pod tape that is causing irritation, not the cannula, given the size of the red mark left behind.

Do you have to cut a piece out of the Tegaderm tape for the cannula or does it punch through it?

I do not use it under the pod but some do. If you do a search for adhesives Omnipod a few discussions can be found. I never had issues with irritation from Tegaderm. It is light, sticks, but not heavy adhesive.

Tegaderm - the foundation of a sensor - Diabetes Technology / Glucose Monitoring - TuDiabetes Forum

1 Like